Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2005, 8:22 PM EDT for Henry County, Virginia. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 8:22 PM EDT (00:22 UTC)
- Expired
- Jun 8, 2005, 8:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Henry County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:30 PM EDT | TSTM WND DMG | Bassett, VA | TREES DOWN IN TOWN |
| Jun 8, 8:30 PM EDT | TSTM WND GST 60 | Bassett, VA | |
| Jun 8, 8:35 PM EDT | HAIL 1 | Collinsville, VA | ALSO TREES DOWN IN CITY FROM WIND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 090022
SVRRNK
VAC089-090045-
/O.NEW.KRNK.SV.W.0044.050609T0022Z-050609T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT WED JUN 8 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 845 PM EDT
* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLLINSVILLE...OR ABOUT 4 MILES SOUTHEAST OF BASSETT...AND MOVING
NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLINSVILLE...
STANLEYTOWN...
BASSETT...
OAK LEVEL...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
DAMAGING WINDS WERE REPORTED IN MARTINSVILLE AND COLLINSVILLE WITH
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
3677 8004
$$
WP2 follow-up statements
000
WWUS51 KRNK 090030
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED JUN 8 2005
VAC089-090045-
/O.CON.KRNK.SV.W.0044.000000T0000Z-050609T0045Z/
HENRY VA-
830 PM EDT WED JUN 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR HENRY
COUNTY...
AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STANLEYTOWN...OR ABOUT NEAR BASSETT...MOVING NORTH AT 10
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
3677 8004
$$
WP000
WWUS51 KRNK 090044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUN 8 2005
VAC089-090053-
/O.EXP.KRNK.SV.W.0044.000000T0000Z-050609T0045Z/
HENRY VA-
843 PM EDT WED JUN 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY EXPIRES AT 845 PM
EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE COUNTY...THEREFORE THE WARNING WILL EXPIRE AT 845 PM.
IF YOU HAD SEVERE WEATHER IN THE BASSETT...COLLINSVILLE OR
STANLEYTOWN AREA...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
3677 8004
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:26 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 8, 7:26 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 726 PM EDT WED JUN 8 2005 .AVIATION... SHOWERS AND THUNDERSTORMS MORE ISOLATED AND LESS INTENSE THIS EVENING. LESS TRIGGER...SO EXPECTING THEM TO DISSIPATE SOON AROUND SUNSET...AND DO NO FORESEE ANY MAJOR IMPACTS TO TAF SITES. LOOKS LIKE LESS CLD CVG TONIGHT. THAT WILL CHANGE PER MODEL SOLUTIONS WITH FOG DEVELOPING SOONER...AS WELL AS LOW CIGS. LOOK FOR IFR CIGS TO FORM BY 09Z-10Z AT MOST TAF SITES. THESE LOW CIGS WILL GRADUALLY LIFT BY 13-14Z THU...BUT STILL EXPECTING MVFR CONDITIONS. SCATTERED SHRA/TSRA WILL BE AROUND AGAIN BY EARLY AFTN...SO POTENTIAL IS THERE FOR A SHRA OR TSRA TO AFFECT A TAF SITE BUT LIKE THIS AFTN...NOT DEFINITIVE TO INCLUDE. && .PREVIOUS DISCUSSION... (ISSUED 302 PM EDT WED JUN 8 2005) SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... PERSISTENT PATTERN TNGT THRU THURSDAY NIGHT. AREA UNDER INFLUENCE OF WESTERN EDGE OF UPPER RIDGE WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. BESIDE RESIDUAL BOUNDARIES FROM PREVIOUS DAYS STORMS...HARD TO SEE ANY ORGANIZED FEATURE TO FOCUS CONVECTION. WEAK SHEAR ENVIRONMENT WITH PWINS ABOVE 1.5 INCHES WILL LEAD TO SLOW MOVING HEAVY RAIN PRODUCING STORMS THIS AFTN AND EVENING. SIMILAR TO THE LAST FEW DAYS...ISOLATED STORMS CAPABLE OF PRODUCING 2-4 INCHES/HOUR OF RAIN...GENERALLY SMALL HAIL AND MICROBURSTS WINDS IN EXCESS OF 60 MPH. STORM DIURNAL IN NATURE...HOWEVER ENOUGH INSTABILITY LINGERING INTO THE EARLY MORNING HOURS TO KEEP POPS THRU 10Z WIDE RANGE OF TEMPS POSSIBLE DURING THE DAY DEPENDING ON IF YOU SEE SCT CONVECTION OR NOT. TEMPS UNDER SHRA WILL RUN NEAR NORMAL WHILE THOSE STAYING DRY WILL BE ABOVE NORMAL. LONG TERM (FRIDAY THROUGH WEDNESDAY)... UPPER RIDGE/BERMUDA HIGH POSITIONED OFF THE MID ATLANTIC COAST IS PROJECTED TO MOVE INLAND THIS WEEKEND. OUTER RINGS AND WAVES TRACKING ALONG THE WESTERN EDGE OF THIS RIDGE WILL FOCUS TSRA ACTIVITY INTO THE OH/TN VALLEY. CAN NOT RULE OUT OROGRAPHICAL INDUCED TSRA ACROSS THE MTNS...BUT FOR THE MOST PART...A DRY HOT WEEKEND IS IN STORE. WE WILL ALSO NEED TO KEEP AN EYE ON THE GULF AS A POSSIBLE TROPICAL SYSTEM IS EXPECTED TO DEVELOP AND TRACK INLAND. GFS TRACKS REMNANTS FROM THE MOUTH OF THE MS ON SAT TO THE OH VLY ON MON. AN INCREASING THREAT FOR AREAL TSRA ACROSS THE REGION WILL BEGIN AGAIN ON MONDAY AS A SFC TROF SETS UP ACROSS THE REGION. UPPER LEVEL RIDGE MAY SINK SOUTHWARD WHICH COULD TRACK REMNANTS OF TROPICAL SYSTEM CLOSER TO THE AREA. FOR NOW WILL KEEP DIURNAL POPS AT A LOW CHC. TUESDAY PREFRONTAL TROF AND WEDNESDAY COLD FRONT TO BRING BETTER CHC FOR PCPN INTO THE REGION. TEMPS WILL CONTINUE TO BE WARM AND MUGGY. AT OR ABOVE NORMAL TEMPS EXPECTED THRU THE PERIOD WITH THE WARMEST DAY OCCURRING MID WEEK AHEAD OF A COLD FRONT. FYI...HPC MORNING DISCUSSION ON FIRST TROP CYCLONE. KEPT CONTINUITY WITH YESTERDAYS HPC PROGS WITH THE SYS IN THE GOMEX EARLY IN THE PD...A POTENTIAL TROPICAL CYC...WHICH IS CLOSE TO MUCH OF THE GUIDANCE SAVE THE GFS/UKMET. THE GFS/UKMET ARE A FULL DAY FASTER THAN THE PREVIOUS THINKING AND THE REMAINDER OF THE GLOBAL GUIDANCE IN LIFTING THE SYS INTO THE CNTRL GOMEX COAST...THE GFS HAS HAD A BIAS OF BRINGING FORMATIVE TROP SYS TOO QUICKLY TO THE NORTH. ALTHOUGH THIS TRACK IS ATYPICAL FOR JUNE...IT FITS THE ANTICIPATED EVOLUTION OF THE UPPER PATTERN FOR THE TIME BEING WITH A POTENTIAL TC MOVING ARND A THE NORTHEAST SIDE OF A CLOSED UPR CYC IN THE SUBTROPICAL STREAM. THE LAST TIME A TROPICAL CYC TRACKED THROUGH LOUISIANA THIS EARLY IN THE SEASON ON A SIMILAR TRAJECTORY TO WHAT IS CURRENTLY PROGGED WAS ARLENE IN 1959 /MAY 30TH LANDFALL/... ALLISON OF 2001 CAME IN FROM THE WSW ARND JUNE 11. THE 00Z UKMET AND ECMWF STILL AGREE ON A SOLN CLOSE TO THE PREVIOUS HPC FORECAST. FOR THE LATEST INFORMATION ON THIS SYS...CHECK THE ATLANTIC TROPICAL WEATHER OUTLOOKS ISSUED BY TPC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
Hazardous weather outlook, Jun 8, 4:47 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 447 AM EDT WED JUN 8 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-090900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 447 AM EDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TODAY. ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SOME OF THE SLOWER MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 8, 8:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 812 PM EDT WED JUN 8 2005 VAZ043-090100- HENRY- 812 PM EDT WED JUN 8 2005 A THUNDERSTORM WILL PRODUCE GUSTY WINDS...SMALL HAIL...DEADLY LIGHTNING AND HEAVY RAIN ACROSS THE MARTINSVILLE AREA...AND POINTS NORTHWEST TOWARD HENRY AND PHILPOTT LAKE THROUGH 900 PM. MOVE INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS STORM. IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:44 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
| Jun 9, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 39 min |
| Jun 9, 3:59 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.